×

zbMATH — the first resource for mathematics

Regularity of the free boundary for the porous medium equation. (English) Zbl 0910.35145
This paper deals with the initial value problem for the porous medium equation \(u_t=\Delta u^m\) with compactly supported initial data, written for pressure \(f=mu^{m-1}\). The authors prove that, under rather general assumptions on the initial data, the free boundary is a smooth surface locally in time. First, a model linear degenerate equation is studied on the half-space \(x\geq 0\). The basic idea is to establish Schauder type coercive estimates for solutions of the model equation. Then the result is extended to a certain class of quasilinear degenerate evolution equations. Then the proof of regularity of the free boundary is given. Using a global change of coordinates, the authors transform the free boundary problem to a fixed boundary problem for a degenerate quasilinear equation, which can be solved in appropriately defined Hölder spaces.

MSC:
35R35 Free boundary problems for PDEs
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
35B65 Smoothness and regularity of solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Sigurd Angenent, Analyticity of the interface of the porous media equation after the waiting time, Proc. Amer. Math. Soc. 102 (1988), no. 2, 329 – 336. · Zbl 0653.35040
[2] D. G. Aronson, Regularity propeties of flows through porous media, SIAM J. Appl. Math. 17 (1969), 461 – 467. · Zbl 0187.03401
[3] D. G. Aronson, Regularity properties of flows through porous media: A counterexample., SIAM J. Appl. Math. 19 (1970), 299 – 307. · Zbl 0255.76099
[4] D. G. Aronson, Regularity properties of flows through porous media: The interface., Arch. Rational Mech. Anal. 37 (1970), 1 – 10. · Zbl 0202.37901
[5] D. G. Aronson, L. A. Caffarelli, and Juan Luis Vázquez, Interfaces with a corner point in one-dimensional porous medium flow, Comm. Pure Appl. Math. 38 (1985), no. 4, 375 – 404. · Zbl 0544.35058
[6] D. G. Aronson and J. L. Vázquez, Eventual \?^{\infty }-regularity and concavity for flows in one-dimensional porous media, Arch. Rational Mech. Anal. 99 (1987), no. 4, 329 – 348. · Zbl 0642.76108
[7] Luis A. Caffarelli, Interior a priori estimates for solutions of fully nonlinear equations, Ann. of Math. (2) 130 (1989), no. 1, 189 – 213. · Zbl 0692.35017
[8] Luis A. Caffarelli and Avner Friedman, Regularity of the free boundary for the one-dimensional flow of gas in a porous medium, Amer. J. Math. 101 (1979), no. 6, 1193 – 1218. · Zbl 0439.76084
[9] Luis A. Caffarelli and Avner Friedman, Regularity of the free boundary of a gas flow in an \?-dimensional porous medium, Indiana Univ. Math. J. 29 (1980), no. 3, 361 – 391. · Zbl 0439.76085
[10] L. A. Caffarelli, J. L. Vázquez, and N. I. Wolanski, Lipschitz continuity of solutions and interfaces of the \?-dimensional porous medium equation, Indiana Univ. Math. J. 36 (1987), no. 2, 373 – 401. · Zbl 0644.35058
[11] Luis A. Caffarelli and NoemíI. Wolanski, \?^{1,\?} regularity of the free boundary for the \?-dimensional porous media equation, Comm. Pure Appl. Math. 43 (1990), no. 7, 885 – 902. · Zbl 0728.76103
[12] K. Höllig, H.O. Kreiss, \(C^{\infty }\) regularity for the porous medium equation, Univ. of Winsconsin Madison, Computer Scienced Dept., Technical report # 600. · Zbl 0597.35107
[13] Barry F. Knerr, The porous medium equation in one dimension, Trans. Amer. Math. Soc. 234 (1977), no. 2, 381 – 415. · Zbl 0365.35030
[14] J. J. Kohn and L. Nirenberg, Degenerate elliptic-parabolic equations of second order, Comm. Pure Appl. Math. 20 (1967), 797 – 872. · Zbl 0153.14503
[15] M. V. Safonov, The classical solution of the elliptic Bellman equation, Dokl. Akad. Nauk SSSR 278 (1984), no. 4, 810 – 813 (Russian).
[16] M. V. Safonov, Classical solution of second-order nonlinear elliptic equations, Izv. Akad. Nauk SSSR Ser. Mat. 52 (1988), no. 6, 1272 – 1287, 1328 (Russian); English transl., Math. USSR-Izv. 33 (1989), no. 3, 597 – 612.
[17] Lihe Wang, On the regularity theory of fully nonlinear parabolic equations. I, Comm. Pure Appl. Math. 45 (1992), no. 1, 27 – 76. · Zbl 0832.35025
[18] Lihe Wang, On the regularity theory of fully nonlinear parabolic equations. II, Comm. Pure Appl. Math. 45 (1992), no. 2, 141 – 178. · Zbl 0774.35042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.